Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
153 Doctors are Online

Medicines for diabetes - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Very Good Posted in: Diabetes
Answered by

General & Family Physician
Practicing since : 2004
Answered : 37 Questions
Doctor :   Hi,
User :   Hello.
Doctor :   Dr xxx
User :   Please bear with me as I explain my father's medical situation
Doctor :   yes, please proceed
User :   Its about his Diabetes.
Doctor :   ok,
User :   Ok, this will be very long but thorogh
Doctor :   ok,
User :   66 year old male, 179 cm tall, weights about 109 kg. Has a minisc injury in his knee and often collects fluid which has been extracted several times in the hospital. Has been struggling with high blood pressure and gout for twenty years. Has also been diagnosed with Diabetes type 2, three years ago. In the beginning he was prescribed tablets, Metformin 500 mg, two tablets in a day but they were unsuccessful. Has recently been to a Diabetic Specialist who has given him Victoza liraglutid 0,6 mg x2, and Lantus Solostar insulin giargin 54 units. Although the Diabetic Specialist told my father to increase two-four units every second day, his blood sugar levels still remain very high. On a emty stomach at midday his levals range from 13-17. He has never been a morning person and therefore skips breakfast and lunch. When he does eat its in the evening and a portion for 3 persons. He has always been very fit and skinny in his youth but for the last 10 years he is very over weight. Because of the weight, the gout and minisc injury in his knee it is very hard for him to walk. His feet are very swollen and his back hurts no doubt from the weight he is carrying. His medicine list is the fallowing Trombyl 75mg 1x1, Spironolakton Nycomed 25 mg 1x1, Bisoprolol Ratiopharm 5 mg 1x1, Amlodipin Actavis 5 mg 1x1, Zyloric 200 mg 1x1, Lyrica 600 mg , Zoloft 200 mg, Lergigan 150 mg, Victoza 0.6mg x 2, Lantus Solostar insulin giargin 54 units. B-Leukocyter 7,3 x10(9)/L 3,5-8,8 B-Erytrocyter 4,5 x10(12)/L 4,2-5,7 B-Hemoglobin 130 g/L 134-170 B-EVF 0,40 0,39-0,50 Erc(B)-MCHC 328 g/L 317-357 B-Trombocyter 136 x10(9)/L 145-348 P-Glucose 16,0 mmol/L 4,0-6,0 P-Natrium 137 mmol/L 137-145 P-Kalium 4,4 mmol/L 3,6-4,6 P-Kreatinin 171 mikromol/L 100 P-Troponin I >0,03 mikrog/L (AMI):3 P-APT-tid 34 s 28-40 Area at heparinbeh.) 70-140 s. P-PK (INR)>0,9 INR > 1,2
Doctor :   Let me read your query for few minutes to be able to have a good discussion here.
User :   ok
Doctor :   Can you redefine the line for me ==
Doctor :   On a emty stomach at midday his levals range from 13-17.
User :   I'm very concerned about his blood sugar levels are still elevated.
User :   Yes, from 13 and upwards
Doctor :   may i know on what scale ?
User :   As I mentioned everything from 9 to 13-15
User :   sometimes 9- 14
User :   never under 6 or 7
Doctor :   I am sorry , if you are mentioning about the sugar levels can you present it to me in mg/dl
User :   He suffers also from kidney failure. His two brother's had diabetes and the older one had to have his leg amputated. I'm very worried because the injections seem to not work???
User :   I'm sorry I dont know how to presented in mg/dl
Doctor :   i understand the situation , i will help you on this
Doctor :   ok, its fine , have you ever done a three time sugar levels in a day ?
User :   I know he checks his levels 2-3 a day. Midday which starts at 9 and upwards and evening also 11-14
Doctor :   ok,
Doctor :   According to his sugar levels i would consider better for him to be placed on long acting insulin
Doctor :   like insulin glargine [rDNA origin] injection
Doctor :   since the the day starts with high sugar a long acting insulin is the best
Doctor :   Are you there ?
User :   yes
User :   so should stop with the one's he is taking and switch to what you have offered?
Doctor :   Have you got his cholesterol levels in recent , if yes can you recite the reports ?
User :   yes I will give you his cholesterol levals
Doctor :   please
User :   fS Triglycerider 5.1 .045-2.6 mmol/L
User :   S-Kolesterol 4.0 3.9-7.8 mmol/L
User :   are they right and sufficient for you Dr? cause I have his lab results from October 2010 if you like?
Doctor :   yes, ok they are borderline
Doctor :   but do not indicate the reason for overweight
User :   so should I type them out for you?
User :   the one's from October?
Doctor :   no , the recent ones are fine
User :   ok.
User :   So why arn't the injections working on my father?
User :   Is it a bad sign?
Doctor :   i would consider the knee gout and the inflammation are causing him to be under stress which is the most common cause for elevated sugars in a diabetic
Doctor :   once the inflammation in the joint comes down them the sugars can be expected to level up
Doctor :   then*
User :   but right now he doesnt have any major problem with his gout or any inflamation as lab tests have been done. What he is very worried about is his elevated sugar levels which arnt comming down even with the injections
User :   what should he do?
User :   he ups the units everyday, still the are not decreasing
Doctor :   as i said a long acting insulin with a rapid acting combination will be of help to him
User :   he is up at 50 units on Solostar and 0,6 x 2 with Victoza
User :   what is that insuline called then?
Doctor :   insulin GLARGINE
Doctor :   in combination with a insulin LISPRO
User :   and the one's he is currently taking are not the same?
Doctor :   No , I think the second one you mentioned is not in my knowledge
Doctor :   I am sorry for that
User :   I understand. Cause the doctor he is going to is a Diabetic Specialist here in Sweden and his very, very expensive. The injections that he has prescribed for my father are not working and I dont want him to play my father for a fool
User :   I want to make sure that he is offering the best help for my father medically speaking
Doctor :   i can make you consult with one of the diabetologist in our specialist panel
User :   please
Doctor :   you can mail him the same query with some more details what i asked he will reply you back
Doctor :   you will see a green popup in the right it will guide you
User :   but what do you think why arn't the current injections working for my father+
User :   ?
User :   Is it a bad sign? Is the next step Insulin GLARGINE in combo of LISPRO. What if they don't work?
Doctor :   my idea is about the inflammation in the joint and may be the combination of insulin is not suiting his profile
Doctor :   then he may have to be placed on both oral antihypoglycemics and insulin
User :   but if its the gaout and infammation then why didnt the diabetic specialist take note of that
Doctor :   I am sorry , i cannot comment on a knowledge of other doctor
Doctor :   i do not consider it ethical
User :   the hospital and the specialist took extensive blood test and mentioned nothing of inflammation
Doctor :   consult our diabetologist you will be provided with a idea to proceed with
Doctor :   gout is a long term inflammation
Doctor :   that is why the fluid collection is ongoing
User :   he has swollen feet
Doctor :   that is a sign of inflammation again
Doctor :   and it could be also due to Blood pressure
User :   i see. So he should be taken off the Victoza and Solostar and go with Glargine and Lispro
Doctor :   i would consider so
User :   ok.
Doctor :   Is there anything i can help you with ?
User :   I will tell my father thanks for your time
Doctor :   Thanks for consulting me
User :   you are welcome
Doctor :   Bye for now
Doctor :   Take care
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor